Alabama, 2018

Damaging Winds in Alabama, August 8, 2018

August 8, 2018 · NWS HUN · 2 events in 1 county or zone

Thunderstorms produced isolated wind damage during the afternoon into the early evening hours. A measured wind gust of 49 mph occurred as early as 1230 pm CDT at the Huntsville International Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms produced isolated wind damage during the afternoon into the early evening hours. A measured wind gust of 49 mph occurred as early as 1230 pm CDT at the Huntsville International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 8, 1:53 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 8, 1:53 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
253 PM CDT Wed Aug 8 2018

.NEAR TERM...(Tonight)
Issued at 253 PM CDT Wed Aug 8 2018

Showers/tstms finally developed in earnest a couple of hrs ago in
response to the passing upper disturbance/shrtwv to the north,
especially in locations along/east of the I-65 corridor. Some
additional convection was beginning to form over portions of NW AL,
likely in response to abundant latent heating in place. All of this
activity was steadily traversing ewd, and should generally continue
thru the remainder of the afternoon hrs before diminishing with the
onset of the evening period. Until then, any stronger storms will be
capable of producing brief heavy downpours and gusty outflow winds,
which has been the case with a few tstms. Most of the rainfall should
taper off to the east heading into the late evening period, although
the overnight hrs may not stay completely rain free, as additional
showers/tstms begin to develop across west TN/north MS and spread
newd late. This next round of convection looks to be associated with
a weak sfc wave and attendant frontal boundary which should begin to
approach the area over the next couple of days. Overnight temps look
to be quite mild, which is of no real surprise given the time of yr,
with lows falling mainly into the lower 70s/near 70F.

.SHORT TERM...(Thursday through Friday)
Issued at 253 PM CDT Wed Aug 8 2018

As mentioned above, the next wave of showers/tstms should begin to
spread newd into the cntrl TN Valley early Thu morning, as a weak
frontal boundary located from the OH Valley swwd into the srn Plains
gradually dips swd. As is usually the case, showers/tstms should
increase in coverage during the late morning/afternoon hrs, as
buoyant energy expands with daytime heating. Convection may also be
aided by another passing disturbance moving ewd during the day.
Afternoon temps Thu may be a few degrees cooler compared to the last
few days, given the fact rainfall may be starting a little earlier
in the day and subsequent cloud cover may be more of an issue, with
highs more in the upper 80s for most areas. Convection should then
again taper off Thu evening given the loss of latent heating, with
overnight lows predom in the upper 60s/near 70F. The forecast is
pretty much a carbon copy for Fri, as the frontal boundary drifts
closer to the area and additional showers/tstms develop along/ahead
of the approaching front. Afternoon highs Fri may again be slightly
below normal, with temps climbing mainly into the mid/upper 80s.

.LONG TERM...(Friday night through Tuesday)
Issued at 253 PM CDT Wed Aug 8 2018

The frontal boundary looks to settle into the area and stall going
into the weekend period. This should provide a continued focus for
at least sct showers/tstms heading into the new week. Overall temps
again look to be near/slightly below normal for this time of the yr,
with highs Sat/Sun predom in the mid/upper 80s while overnight lows
trend in the upper 60s/around 70F. Rainfall then looks to taper off
as the new work week begins, as the frontal boundary weakens and
translates to the SE. Weak upper ridging also looks to build into the
region from the west, replacing a stagnant upper low/trough pattern
that had been in place. Rain chances look to fall into the iso cat by
Tue, with afternoon temps perhaps warming a couple of degrees, as
highs Mon/Tue climb more into the upper 80s/near 90F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed Aug 8 2018

Sct/num shra/tsra have developed across much of the area heading into
the afternoon hrs this Wed, especially in locations along/east of the
I-65 corridor including the KHSV airport. This activity is causing
some brief reductions in cigs/vis or tempo MVFR conds at the KHSV
terminal, but the convection itself is moving fairly steady to the
east. Some additional flight restrictions are possible at both main
airports over the next few hrs, as continued shra/tsra develop/spread
into the area from the west. These MVFR conds/flight restrictions
though should continue to be short lived thru most of the afternoon.
Precip should then taper off with the onset of the evening period,
with VFR conds prevailing overnight and into the day Thu.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...09
SHORT TERM...09
LONG TERM...09
AVIATION...09

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 8, 11:30 AM CST, 4 hours 29 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Huntsville AL
1230 PM CDT Wed Aug 8 2018

ALZ001>010-016-TNZ076-096-097-091200-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
1230 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will continue to develop this afternoon and evening,
ahead of a cold front. Some of these storms may become strong and be
capable of producing gusty winds up to 50 mph. Thunderstorms
will remain in the forecast for tonight, but are expected to decrease
in intensity and coverage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Thunderstorms will remain in the forecast into early next week, but
may be most numerous on Thursday and Friday. Thunderstorms will be
capable of producing heavy rainfall and gusty winds.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 8, 12:14 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
114 PM CDT WED AUG 8 2018

ALZ009-081830-
Jackson AL-
114 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
130 PM CDT...

At 113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bridgeport, moving northeast at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bridgeport, Stevenson, Bass, Long Island and Russell Cave National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3481 8585 3494 8597 3499 8591 3499 8561
      3498 8560 3493 8560
TIME...MOT...LOC 1813Z 234DEG 28KT 3496 8579

AMP
Special weather statement, Aug 8, 12:21 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Huntsville AL
121 PM CDT WED AUG 8 2018

ALZ006-009-TNZ097-081900-
Madison AL-Jackson AL-Franklin TN-
121 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON...NORTHEASTERN
MADISON AND SOUTHERN FRANKLIN COUNTIES UNTIL 200 PM CDT...

At 120 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Huntland, or 16 miles northeast of Moores Mill, moving
east at 30 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Stevenson, Cowan, Huntland, Sewanee, Anderson, Hytop, Bass, Plevna,
Jericho and Russell Cave National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3520 8586 3499 8586 3499 8577 3488 8573
      3484 8638 3499 8644 3499 8632 3505 8632
      3524 8588
TIME...MOT...LOC 1820Z 253DEG 24KT 3495 8626

AMP
Special weather statement, Aug 8, 12:50 PM CST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
150 PM CDT WED AUG 8 2018

ALZ006-008>010-081930-
Marshall AL-Madison AL-DeKalb AL-Jackson AL-
150 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHEASTERN MARSHALL...SOUTHEASTERN MADISON AND WEST CENTRAL DEKALB
COUNTIES UNTIL 230 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owens Cross Roads, or near New Hope, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Owens Cross Roads, Hollywood, Grant, Section, Woodville,
Langston, Lakeview, Chigger Hill and Columbus City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3444 8647 3461 8647 3472 8595 3439 8594
TIME...MOT...LOC 1849Z 268DEG 17KT 3454 8638

AMP
Special weather statement, Aug 8, 1:58 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
258 PM CDT WED AUG 8 2018

TNZ076-097-082045-
Franklin TN-Moore TN-
258 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE AND NORTHERN
FRANKLIN COUNTIES UNTIL 345 PM CDT...

At 257 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from of Estill Springs to near Tims Ford Lake to 7
miles southeast of Lynchburg. Movement was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Sewanee, Tims Ford Lake,
Harmony, Hurdlow, Lois and St. Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to ponding of water on roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3534 8603 3531 8600 3531 8595 3528 8591
      3522 8586 3513 8587 3512 8588 3516 8637
      3523 8639 3535 8625 3533 8620 3536 8617
      3535 8616 3536 8616
TIME...MOT...LOC 1957Z 272DEG 26KT 3536 8607 3527 8619 3519 8630

AMP
Special weather statement, Aug 8, 3:23 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
423 PM CDT WED AUG 8 2018

ALZ006>008-082215-
Marshall AL-Madison AL-Morgan AL-
423 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...SOUTHERN
MADISON AND EAST CENTRAL MORGAN COUNTIES UNTIL 515 PM CDT...

At 423 PM CDT, Doppler radar was tracking a strong thunderstorm near
Triana, or 12 miles south of Redstone Arsenal, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Southern Huntsville, Redstone Arsenal, Owens Cross Roads, Grant,
Gurley, Morgan City, Laceys Spring, Valhermoso Springs, Farley and
Florette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3456 8678 3472 8636 3463 8636 3460 8632
      3460 8624 3450 8620 3441 8671
TIME...MOT...LOC 2123Z 252DEG 22KT 3450 8668

Stumpf
Special weather statement, Aug 8, 3:42 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Huntsville AL
442 PM CDT WED AUG 8 2018

ALZ008-082230-
Marshall AL-
442 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARSHALL COUNTY UNTIL 530
PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arab, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Albertville, Guntersville, Arab, Hustleville, Rabbit Town, Lake
Guntersville St Park and Mountain View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3427 8645 3427 8646 3429 8646 3429 8648
      3430 8648 3430 8649 3436 8650 3441 8636
      3443 8616 3425 8617
TIME...MOT...LOC 2141Z 259DEG 19KT 3431 8645

SL.77

The radar

The Northeast Alabama radar (KHTX), 62 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 8, 3:59 PM CST
Where
Marshall County, 0.69 mi N of Martling
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
34.380, -86.200

Large tree limbs were knocked down. Time and location estimated from radar.

Thunderstorm Wind, Marshall

When
August 8, 5:03 PM CST
Where
Marshall County, 3.64 mi SSE of Mc Ville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.230, -86.110

Several trees were knocked down in the Double Bridges community. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764192, 764194.